As the antimalarial drugs hydroxychloroquine and chloroquine have drawn attention as potential therapies for COVID-19 and are being widely used off-label, it’s now more important than ever to have a thorough assessment of the safety of these medications. A recent analysis published in the British Journal of Clinical Pharmacology provides new insights.
In the analysis of real-world data from the Food and Drug Administration Adverse Events Reporting System, a global database of post-marketing safety reports, hydroxychloroquine and chloroquine were associated with higher rates of various cardiovascular problems, including life-threatening heart rhythm events, heart failure, and damage to the heart muscle itself (termed cardiomyopathy).
“Moreover, we show how these adverse events carry high risks for severe outcomes including death, even with standard doses of the drugs,” said senior author Elad Maor, MD, PhD, of Sheba Medical Center and Tel-Aviv University, in Israel. “The take-home message of our work is that physicians around the world should be careful when prescribing these drugs for off-label indications, especially for patients with cardiac disorders.”
Subscribe now to remove this ad, read unlimited articles, bookmark your favorite post and soo much more
There is a clinical need for safety data regarding hydroxychloroquine (HCQ) and chloroquine (CQ) during the coronavirus (COVID‐19) pandemic. We analysed real‐world data using the U.S. Food and Drug Administration Adverse Events Reporting System (FAERS) database to assess HCQ/CQ‐associated cardiovascular adverse events (CVAEs) in pre‐COVID‐19 reports.
We conducted disproportionality analysis of HCQ/CQ in the FAERS database (07/2014‐9/2019), using reporting odds ratio (ROR) and the lower bound of the information component 95% credibility interval (IC025).
The full database contained 6 677 225 reports with a mean (±SD) age of 53 (±17) years and 74% females. We identified 4895 reports of HCQ/CQ related adverse events, of which 696 (14.2%) were CVAEs. Compared with the full database, HCQ/CQ use was associated with a higher reporting rate of major CVAEs, including cardiomyopathy (n = 86 [1.8%], ROR = 29.0 [23.3‐35.9]), QT prolongation (n = 43 [0.9%], ROR = 4.5 [3.3‐6.1]), cardiac arrhythmias (n = 117 [2.4%], ROR = 2.2 [1.8‐2.7]) and heart failure (n = 136 [2.8%], ROR = 2.2 [1.9‐2.7], all IC₀₂₅ > 0). No statistically significant differences were observed between sex and age groups. CVAEs were reported more often in patients with systemic lupus erythematosus and Sjogren’s syndrome. HCQ/CQ‐associated CVAEs demonstrated subsequent hospitalization and mortality rates of 39% and 8%, respectively. Overdose reports demonstrated an increased frequency of QT prolongation and ventricular arrhythmias (35% and 25%, respectively).
In a real‐world setting, HCQ/CQ treatment is associated with higher reporting rates of various CVAEs, particularly cardiomyopathy, QT prolongation, cardiac arrhythmias and heart failure. HCQ/CQ‐associated CVAEs result in high rates of severe outcomes and should be carefully considered as an off‐label indication, especially for patients with cardiac disorders.